Virginia, 2006

Hail in Virginia, April 16, 2006

April 16, 2006 · NWS AKQ · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 16, 7:00 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 16, 7:00 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 PM EDT SUN APR 16 2006

.SHORT TERM UPDATE /REST OF TONIGHT/...
QUICK FCST UPDATE SENT TO ACCOUNT FOR ELEVATED CONVECTION MOVING
NORTH OF RIC EARLY THIS EVE. THIS PCPN IS ASSOCD WITH JET STREAK
EJECTING WELL OUT AHEAD MAIN UPR LOW OVR IOWA/ILLINOIS BRDR. IR/WATER
VAPOR SATL LOOPS SUGG A PERIOD OF CLEARING AFTER JET STREAK MOVES
THROUGH LATER THIS EVE. ADDITIONAL PCPN SHUD BE MOVG IN LATER
TNGT/EARLY MONDAY AS UPR MIDWEST CUTOFF BECOMES ABSORBED IN LARGE
SCALE CYCLONIC FLOW AROUND UPR LOW MOVING UP INTO MARITIMES. THIS
WILL AID CYCLOGENESIS ALONG SFC BNDRY DRAPED ACRS CNTRL MID ATLC
REGION AND ENHANCE PCPN CHCS ON MONDAY.

WILL NEED TO MASSAGE GRIDS TO REFLECT ABV TRENDS BUT GIST OF FCST
UNCHANGED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 355 PM EDT SUN APR 16 2006)

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SFC ANALYSIS SHOWING BOUNDARY LOCATED S OF THE FA...EXTENDING FROM
EWN TO NR RAH...AND MTV. NORTH AND EAST OF THAT BOUNDARY...WINDS
WERE MAINLY NE...ALTHOUGH LIGHT...WITH DEWPTS MAINLY IN THE 30S.
SOUTH AND WEST OF THE BOUNDARY...TEMPS WERE MAINLY IN THE
80S...WITH DEWPTS IN THE 50S.

RADAR COMPOSITES SHOW ONE AREA OF SHOWERS...ASSOC WITH WEAK
DISTURBANCE ROTATING AROUND NORTHEAST UPPER LOW...NOW CROSSING THE
COAST...AND MOVING OUT TO SEA. NO THUNDER INDICATED WITH THIS
FIRST BATCH...AS AMS STABLE...AND WITH A DRY SUBCLOUD LAYER...AS
INCIDATED BY RUC SOUNDINGS. ANOTHER AREA OF SHOWERS NOW MOVING THROUGH KY
AND SRN WV...ASSOC WITH SFC WAVE...AND LOW LEVEL WAA. THIS SECOND
SYSTEM PROGGED TO CROSS THE REGION THIS EVENING. RIGHT
NOW...ONGOING PRECIP WITH THIS FEATURE NOT THAT IMPRESSIVE...BUT BOTH
GFS AND NAM SHOW A BAND OF INCREASING UPWARD VERTICAL VELOCITY
DEVELOPING N OF THE SFC BOUNDARY...SUGGESTING COULD SEE COME
EXPANSION OF AREAL COVERAGE OF PRECIP E OF THE MTNS.
AGAIN...THINKING MAINLY SHOWERS...IF ANYTHING...WITH THIS BATCH OF
PRECIPITATION...ALTHOUGH CANT RULE OUT EMBEDDED THUNDER OVER FAR
S AND SW ZONES.

MORE IMPRESSIVE SYSTEM...NOW CENTERED OVER IA...PROGGED TO
ACCELERATE SEWD TONIGHT...AS IT ROTATES AROUND SOUTHERN FLANK OF
NORTHEAST UPPER LOW. THIS SYSTEM TO CROSS THE AREA LATE TONIGHT
AND MONDAY. BETTER CHANCE OF PRECIPITATION WITH THIS FEATURE...AND
AGAIN CHANCES OF EMBEDDED THUNDER...DUE TO ELEVATED CONVECTION
OVER SW SECTIONS. MODEL QPF SUGGESTS POSSIBILITY OF AN INCH OF
RAIN WHERE THE BAND OF RAIN SETS UP...WITH MORE OF A WIDESPREAD
QUARTER TO HALF IN INCH A GOOD BET. LOCALLY HIGHER AMOUNTS WOULD
BE POSSIBLE WITH ANY TRAINING CONVECTION. SOME QUESTION AS TO HOW
MUCH...IF ANY...MD ERN SHORE COUNTIES WILL GET...AS...WITH THIS
TYPE OF FRONTOGENETICAL FORCING...LIKELY RAIN WILL HAVE A SHARP NORTHERN
CUT OFF...AND THIS MAY BE SOUTH OF THOSE AREAS. FORCING...AND
ASSOC PRECIPITATION SHOULD EXIT TO THE SOUTH AND EAST MONDAY EVENING.

LONG TERM /TUESDAY THROUGH SUNDAY/...
SFC RIDGE BUILDS IN TUE AND WED...WITH DRIER...COOLER AMS ADVECTING
IN. THU...RIDGE SHIFTS E...AND SFC TROF MOVES INTO THE AREA. THIS
FRONT/TROUGH LNIGERS OVER THE FA FRI...WITH COLD FROPA SAT...THEN
MAYBE COLD AIR ADVECTION BEHIND FRONT ON SUN. OVERALL...THU
THROUGH SAT PERIOD APPEAR A LITTLE MORE UNSETTLED...AND WARRANT
LOW CHANCE POPS AT THIS POINT...AS TIMING OF FEATURES...AND
STRENGTH OF FRONT AND ANY UPPER SUPPORT UNCERTAIN.

AVIATION...
VFR TO START FCST PRD WITH ONLY SCT LGT PCPN ARND RGN THIS EVE.
EPCT LOWERING CIGS (MVFR) AND VSBYS BY 12Z AS WDSPRD PCPN OVRSPRDS
RGN IN LGT NE WND FLOW. CIGS CONT TO LWR TO NEAR IFR BTWN 15-18Z
MON IN RAIN AND MIST.

MARINE...
NO FLAGS IN SHORT TERM AS FLOW REMAINS LGT. INCRG GRDNT MON AS LOW
PRS TRACKS S OF RGN RESULTS IN SCA FOR MOST MARINE AREAS. WNDS &
SEAS BEGIN TO RELAX MON EVE...BUT THEN INCRS AGAIN BY 12Z TUE.
THUS...SCA WILL LIKELY SUBSIDE IN THE SRN CHES BAY / CURRITUCK
SND...BUT CONT SCA CSTL WTRS (MAINLY FOR SEAS) THRU 12Z TUE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ632 FROM 8 AM MONDAY TO 8 PM
     MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ633 FROM 8 AM MONDAY TO MIDNIGHT
     TUESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 FROM 8 AM
     MONDAY TO 7 AM TUESDAY.
&&

SHORT TERM UPDATE...CULLEN
Hazardous weather outlook, Apr 16, 4:35 AM EST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT SUN APR 16 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTH
CENTRAL AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE
GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 16, 6:13 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
713 PM EDT SUN APR 16 2006

VAZ049-063-064-071>076-083-170000-
CAROLINE VA-ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING
WILLIAM VA-LOUISA VA-NEW KENT VA-RICHMOND VA-WESTMORELAND VA-
713 PM EDT SUN APR 16 2006

...THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA NORTH OF RICHMOND...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM LOUISA TO HIGHLAND SPRINGS...MOVING NORTHEAST AT
35 MPH. THE THUNDERSTORMS WILL BE NEAR
  ASHLAND AROUND 720 PM EDT...
  SAINT STEPHENS CHURCH AROUND 740 PM EDT...
  BOWLING GREEN AROUND 745 PM EDT...
  CHAMPLAIN AROUND 755 PM EDT...
  TAPPAHANNOCK AROUND 800 PM EDT...

EXPECT DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN IN THE PATH OF THESE
STORMS.

CULLEN
Special weather statement, Apr 16, 7:03 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT SUN APR 16 2006

VAZ063-064-072>078-083-085-170045-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
803 PM EDT SUN APR 16 2006

...THUNDERSTORMS MOVING INTO THE MIDDLE PENINSULA AND NORTHERN
NECK...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 15 MILES EAST OF MINERAL TO TALLEYSVILLE...MOVING
NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR...
  UPSHAW AROUND 810 PM EDT...
  PLUM POINT AROUND 815 PM EDT...
  SHACKLEFORDS AROUND 820 PM EDT...
  CLANCIE AROUND 825 PM EDT...
  SALUDA AROUND 830 PM EDT...
  WATER VIEW AROUND 835 PM EDT...

EXPECT DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN IN THE PATH OF THESE
STORMS.

CULLEN
Special weather statement, Apr 16, 8:33 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
933 PM EDT SUN APR 16 2006

VAZ098-170215-
VIRGINIA BEACH VA-
933 PM EDT SUN APR 16 2006

...THUNDERSTORM MOVING THROUGH VIRGINIA BEACH...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF KEMPSVILLE...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR SANDBRIDGE BEACH AT 940 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. BRIEF HEAVY RAIN WILL OCCUR.

CULLEN

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chesapeake (C)

When
April 16, 9:01 PM EST
Where
Chesapeake (C) County, 3 mi N of Butts
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.783, -76.217

Penny sized hail fell in the Greenbrier section of Chesapeake

Hail, Chesapeake (C)

When
April 16, 9:05 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -76.267

Golf ball sized hail fell in the South Norfolk section of Chesapeake.

Hail, Virginia Beach (C)

When
April 16, 9:25 PM EST
Where
Virginia Beach (C) County, Kempsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -76.100

Penny to quarter sized hail fell.

Hail, Virginia Beach (C)

When
April 16, 9:27 PM EST
Where
Virginia Beach (C) County, Oceana
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -76.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503549, 5503550, 5503551, 5503552.